Alert archive / Ohio / Special Weather Statements in 2021
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at May 23, 2021, 7:41 PM EDT for Lorain County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 7:41 PM EDT (23:41 UTC)
- Expired
- May 23, 2021, 8:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Cleveland, OH
County Lorain County, OH
The radar
The Cleveland radar (KCLE), 37 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141
WWUS81 KCLE 232341
SPSCLE
Special Weather Statement
National Weather Service Cleveland OH
741 PM EDT Sun May 23 2021
OHZ009-010-019-240030-
Huron-Erie-Lorain-
741 PM EDT Sun May 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON...ERIE AND
WESTERN LORAIN COUNTIES...
At 740 PM EDT, a strong thunderstorm was located near Wakeman, or 9
miles southwest of Western Vermilion, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Lorain, Elyria, Western Vermilion, Vermilion, Amherst, Wellington,
Wakeman, Sheffield Lake, Oberlin, Sheffield, Lagrange, Penfield,
South Amherst, Pittsfield, Berlin Heights, Kipton and Birmingham.
LAT...LON 4114 8210 4114 8217 4112 8218 4118 8254
4139 8254 4138 8248 4143 8236 4143 8227
4147 8218 4149 8210
TIME...MOT...LOC 2340Z 276DEG 20KT 4130 8244
$$
26What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at May 23, 4:05 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 23, 4:05 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 405 PM EDT Sun May 23 2021 .SYNOPSIS... A cold front will move south across Lake Erie this evening, stalling just south of the area on Monday. This front will lift back north on Tuesday as low pressure passes north of the Great Lakes. This system will pull a cold front back south across the area on Wednesday. && .NEAR TERM /THROUGH MONDAY NIGHT/... A cold front is located across Lake Erie late this afternoon that will make slow progress south across the area tonight. Meanwhile showers with scattered thunderstorms are expanding across lower Michigan this afternoon where shortwave energy is rounding the ridge and moisture advection is encountering the southerly moving front. The airmass across northern Ohio remains fairly dry this afternoon but moisture will advect southeast into the area. The first showers will be approaching the Toledo area by 6 PM, and continue a southeastward trajectory along and ahead of the front overnight. Trends will be for instability to increase, both as the higher dewpoints in the mid 60s at the surface and moisture aloft reaches the area. Scattered thunderstorms remain possible through the evening with a diminishing trend to convection after midnight. As dewpoints come up overnight and the front stalls overhead, patchy fog may develop late. Mostly cloudy skies in place to start the day on Monday will scatter with time, especially closer to Lake Erie with influence from the marine layer. The frontal boundary is expected to stall from NW to Central Ohio with temperatures across the northeastern half of the forecast area settling back into the mid 70s to low 80s. Highs in NW Ohio will likely see a late day peak as clouds scatter, but some weak warm advection late will keep temperatures along the I-75 corridor in the mid 80s with increasing humidity. In addition, some scattered showers will continue along the frontal boundary. Temperatures will be mild on Monday night as the frontal boundary starts to lift back north. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... The upper level ridge over the eastern United States will begin to break down on Tuesday as a trough begins to develop over the north- central Plains. As a result, Tuesday should remain mostly dry across the area before the the low pressure associated with the trough moves a warm front north across the area Tuesday evening into Wednesday. Increased WAA and moisture advection across the area on Tuesday will prime the atmosphere ahead of the approaching cold front, resulting in widespread showers with the chance of thunderstorms on Wednesday. Overnight on Wednesday high pressure will build south across the area, allowing for conditions to dry out. Temperatures on Tuesday will be quite warm, likely approaching 90 in most locations with overnight lows will be in the upper 60s ahead of the cold front. For Wednesday, showers will likely keep temperatures a bit cooler, only reaching into the low to mid 80s, cooling even more overnight to be in the mid 50s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... The long term forecast diverges quite a bit between guidance, making it hard to have a good grasp on precipitation chances. Broadly speaking, the beginning of the long term will be dominated by a high pressure over the Great Lakes region. An upper level shortwave trough is expected to begin to develop over the central Plains Thursday afternoon and begin to move an associated low pressure system towards the region. The exact track of this system and timing varies amongst models, with the GFS bringing precipitation into the area earlier than the ECMWF or Canadian models. Opted to keep a chance of precipitation from Thursday through Saturday afternoon, with the best chance of showers and possible thunder occurring with a passing cold front on Friday afternoon. Friday looks to be the coolest day in this stretch of the forecast as rain cooled air will keep temperatures in the upper 60s to low 70s. Once that system moves out of the region, temperatures should again begin to rise.&& .AVIATION /18Z Sunday THROUGH Friday/... VFR conditions with mostly sunny skies across the area will give way to increasing cloud cover from the NW and scattered showers and thunderstorms developing this evening ahead of a cold front settling south across Lake Erie. Showers are expected to reach TOL between 22-23z then continue southeast across the area through about 06Z. Included either a TEMPO or VCTS at TOL/CLE/MFD/CAK where best chances of thunderstorms are located and will update the other terminals as needed. The frontal boundary is expected to stall overhead tonight and combine with the increasing low level moisture from the west to result in widespread MVFR/IFR ceilings. High boundary layer moisture may also result in some reduced visibilities with best chances for fog at TOL. Otherwise west to northwest winds will shift to the north/northeast and become light overnight into Monday. Outlook...Non-VFR possible in showers and/or thunderstorms on Wednesday. && .MARINE... Southwesterly winds of 10-15 knots will continue across Lake Erie ahead of an approaching cold front from the north this evening. Behind the cold front, winds will shift and become northerly then northeasterly by Monday morning. Winds should persist in the 10-15 knots range, minimizing the risk of any coastal flooding in the western basin. The frontal boundary will stall south of the lakeshore before moving back north as a warm front overnight Monday. Behind the front, winds will shift to southwesterly, strengthening Tuesday afternoon to sustained winds 15-20 knots. This continues to be the next period of focus for potential marine headlines, although the largest waves should remain in the open waters. Winds will shift to northwesterly and weaken to 10-15 knots behind a cold front that moves across the Great Lakes region Wednesday into Thursday. Conditions ahead of this cold front late in the week will also need to continue to be monitored for potential Small Craft conditions. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC SHORT TERM...Campbell LONG TERM...Campbell AVIATION...KEC MARINE...Campbell
Hazardous weather outlook, May 23, 3:43 AM EDT, 15 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 343 AM EDT Sun May 23 2021 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-240745- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 343 AM EDT Sun May 23 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-240745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 343 AM EDT Sun May 23 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 7:18 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
718 PM EDT Sun May 23 2021
OHZ009-240000-
Erie-
718 PM EDT Sun May 23 2021
...A STRONG THUNDERSTORM WILL AFFECT ERIE COUNTY...
At 717 PM EDT, a strong thunderstorm was located over Sandusky,
moving east at 25 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Sandusky, Castalia, Berlin Heights, Sandusky South and Fairview
Lanes.
LAT...LON 4147 8266 4147 8269 4142 8262 4138 8250
4140 8242 4128 8245 4140 8282 4147 8282
4147 8281 4144 8276 4146 8271 4149 8268
TIME...MOT...LOC 2317Z 277DEG 22KT 4143 8274
26Special weather statement, May 23, 7:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
741 PM EDT Sun May 23 2021
OHZ009-010-019-240030-
Huron-Erie-Lorain-
741 PM EDT Sun May 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON...ERIE AND
WESTERN LORAIN COUNTIES...
At 740 PM EDT, a strong thunderstorm was located near Wakeman, or 9
miles southwest of Western Vermilion, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Lorain, Elyria, Western Vermilion, Vermilion, Amherst, Wellington,
Wakeman, Sheffield Lake, Oberlin, Sheffield, Lagrange, Penfield,
South Amherst, Pittsfield, Berlin Heights, Kipton and Birmingham.
LAT...LON 4114 8210 4114 8217 4112 8218 4118 8254
4139 8254 4138 8248 4143 8236 4143 8227
4147 8218 4149 8210
TIME...MOT...LOC 2340Z 276DEG 20KT 4130 8244
26The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:18 PM EDT | Special Weather Statement | CLE | Erie | 42 min |
| May 23, 7:20 PM EDT | Special Marine Warning | CLE | 85 min |
Nearby
Special Weather Statements in Ohio, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.